Alert archive / Michigan / Special Weather Statements in 2018
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Jul 30, 2018, 6:44 PM EDT for Otsego County, Michigan. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2018, 6:44 PM EDT (22:44 UTC)
- Expired
- Jul 30, 2018, 7:00 PM EDT
- In force
- 16 min
- Issued by
- NWS Gaylord, MI
County Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 18 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
991
WWUS83 KAPX 302244
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
644 PM EDT MON JUL 30 2018
MIZ022-302300-
Otsego-
644 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OTSEGO COUNTY...
At 644 PM EDT, a strong thunderstorm was located near Elmira, or 9
miles northwest of Gaylord, moving south at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Elmira.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gaylord.
LAT...LON 4500 8467 4499 8485 4503 8486 4511 8486
4512 8474 4513 8474 4513 8471
TIME...MOT...LOC 2244Z 356DEG 10KT 4509 8480
$$
JZWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 30, 3:56 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 30, 3:56 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 356 PM EDT Mon Jul 30 2018 .NEAR TERM...(Through Tonight) Issued at 351 PM EDT Mon Jul 30 2018 ...Scattered convection to end this evening... High Impact Weather Potential: Minimal. Pattern Synopsis/Forecast: Weak east-west high pressure ridge extends from the northern Plains across the Great Lakes at mid afternoon...with weak flow through across the upper Lakes through mid levels. A better-defined cold front stretches from southern James Bay across far northern Ontario and across Lake Winnipeg. Some residual mid level thermal troughing and energy evident in water vapor imagery helping bubble up some convection around the periphery of northern Lower Michigan...as well as along colliding lake breezes across eastern Upper. Primary Forecast Concerns: Pretty minimal forecast concerns...Weak deep layer flow pattern continues tonight...and pretty much anticipating a repeat of Sunday evening with convection fading with loss of diurnal heating. Light winds will promote some fog patches especially in spots that pick up some rain this afternoon...and perhaps may see some fog/stratus patches from northern portions of Lakes Huron/Michigan float into eastern Upper overnight. && .SHORT TERM...(Tuesday through Thursday) Issued at 351 PM EDT Mon Jul 30 2018 ...Shower Chances mainly Midweek... High Impact Weather Potential: None. Pattern Synopsis/Forecast: Split flow pattern in place today across the central/eastern CONUS with a mid level trough axis stretching from the Great Lakes into the Midwest. Southern stream branch dives down through the central/southern plains then east through the Ohio Valley with a notable vorticity max over Nebraska. Elongated modest surface high pressure stretches across the Great Lakes into the Northern Plains. Cooler air aloft across the region along with daytime heating has lead to shower/storm activity once again for northern Michigan. Northern Michigan ends up sandwiched between the northern and southern streams on Tuesday as aforementioned vorticity max/trough axis swings into the Ohio Valley and amplifies, and northern stream energy dips down into the northern Great Lakes. Then, northern/southern stream phasing takes shape late Tuesday night through the midweek period with short wave energy and modest surface low pressure running up through the central lakes region while a northern stream cold front sags down into the region. Primary Forecast Concerns: None. Subtle mid level warming seen in the last few days continues into Tuesday resulting in further diminishing daytime instability. NAM forecast soundings are certainly the most bullish from an instability standpoint (typical) and suggest the possibility of instability showers/thunder once again. GFS soundings are more capped/less supportive and probably more believable owing to it's more realistic sfc dewpoints. I can buy seeing a few showers pop again across the highlands of northern lower Michigan during the afternoon where low level convergence will be maximized. Will leave thunder out of the forecast. As mentioned, northern/southern stream phasing takes shape Tuesday night through Wednesday as short wave energy and modest surface low pressure ride up through the central Great Lakes, while northern stream surface trough/cold front sags into northern Michigan and stalls through midweek. Trend remains for forcing/precip with the southern stream wave to slide by to our S/E Tuesday night, and will thus remove pops from the forecast. Chances for showers and thunderstorms return for Wednesday into Thursday as the northern stream system slips into northern Michigan, stalls and eventually washes out. && .LONG TERM...(Thursday night through Monday) Issued at 351 PM EDT Mon Jul 30 2018 High Impact Weather Potential: None for now. Hemispheric five-wave long wave pattern analysis/initialization this morning reveals long wave troughing across central/eastern Canada down into the Great Lakes, associated "cooler" air aloft maintaining our pseudo unsettled weather of the last few days. Through the extended period, long range guidance solutions retrograde the Great Lakes long wave trough back along the west coast of NOAM allowing some fairly warm air/ridging to once again spread back through the Midwest and Great Lakes region. Thus, a warmer and overall drier period is anticipated through the weekend into early next week. That said, with warm and more humid air leaning into the Upper Midwest/ western Great Lakes region, there will be some lower end possibilities of showers/storms particularly across the northern lakes region closer to stronger belt of westerlies. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 351 PM EDT Mon Jul 30 2018 VFR conditions expected at all terminals through Tuesday morning. Some pop-up convection nearby will likely not impact any of the airports...and is expected to fade this evening. && .MARINE... Issued at 351 PM EDT Mon Jul 30 2018 Overall light wind regime continues across the region for the next few days, winds 10 knots or less and waves 2 feet or less. Mainly quiet weather anticipated through Tuesday night. Rain chances do increase Wednesday and Wednesday night on the lakes. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...JPB SHORT TERM...BA LONG TERM...BA AVIATION...JPB MARINE...BA
Hazardous weather outlook, Jul 30, 3:54 PM EDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 354 PM EDT Mon Jul 30 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-311000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 354 PM EDT Mon Jul 30 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. A few thunderstorms will be found across the outlook are through early evening. No severe storms are expected. However, stronger storms may produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be a chance for thunderstorms at times across the outlook area during the Wednesday through Friday timeframe. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Jul 30, 4:48 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
448 PM EDT MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL MANCELONA 44.91N 85.06W
07/30/2018 E0.25 INCH ANTRIM MI PUBLIC
&&
JZSpecial weather statement, Jul 30, 5:02 PM EDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Gaylord MI 502 PM EDT MON JUL 30 2018 MIZ021-302130- Antrim- 502 PM EDT MON JUL 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ANTRIM COUNTY... At 501 PM EDT, a strong thunderstorm was located near Jordan Township, or 10 miles south of Boyne City. The storm is nearly stationary. Winds in excess of 30 mph and dime size hail are possible with this storm. This storm will remain over northeastern Antrim County, west of Elmira. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Gaylord. LAT...LON 4503 8512 4512 8499 4504 8485 4494 8498 TIME...MOT...LOC 2101Z 315DEG 1KT 4504 8500 JZ
Special weather statement, Jul 30, 5:49 PM EDT, 55 minutes before
Special Weather Statement National Weather Service Gaylord MI 549 PM EDT MON JUL 30 2018 MIZ033-302215- Missaukee- 549 PM EDT MON JUL 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MISSAUKEE COUNTY... At 549 PM EDT, a strong thunderstorm was located near Moddersville, or 11 miles southwest of Houghton Lake, moving southeast at 5 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Moddersville. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4417 8501 4425 8493 4421 8485 4416 8486 TIME...MOT...LOC 2149Z 311DEG 6KT 4417 8492 JZ
Special weather statement, Jul 30, 6:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
644 PM EDT MON JUL 30 2018
MIZ022-302300-
Otsego-
644 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OTSEGO COUNTY...
At 644 PM EDT, a strong thunderstorm was located near Elmira, or 9
miles northwest of Gaylord, moving south at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Elmira.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gaylord.
LAT...LON 4500 8467 4499 8485 4503 8486 4511 8486
4512 8474 4513 8474 4513 8471
TIME...MOT...LOC 2244Z 356DEG 10KT 4509 8480
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:02 PM EDT | Special Weather Statement | APX | Antrim | 28 min |
| Jul 30, 5:49 PM EDT | Special Weather Statement | APX | Missaukee | 26 min |
| Jul 30, 7:38 PM EDT | Special Weather Statement | APX | Kalkaska | 22 min |
Nearby
Special Weather Statements in Michigan, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.